MAUDE Adverse Event Report: SIEMENS HEALTHINEERS ACUSON SEQUOIA; ULTRASOUND DEVICE

SIEMENS HEALTHINEERS ACUSON SEQUOIA; ULTRASOUND DEVICE
Model Number 11148775
Medical Device Problem Codes Use of Incorrect Control/Treatment Settings (1126); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Fetal Distress (1856)
Date of Event 05/09/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Based on preliminary investigation, it is unlikely that the siemens device malfunction may have caused or contributed to the death.Siemens devices follow the aium guidelines for power and provides warnings & guidelines to users via instructions for use on safe usage of the devices during scans.Siemens is performing a detailed investigation of the event and will supplement the report after completion.Reference: (b)(4).
 
Event or Problem Description
On 12-jun-2025, the designated complaint unit (dcu) received a complaint (b)(4).Per the submitter, on 10-jun-2025, a patient sent a letter to the customer administration (b)(6), strathpine, australia regarding "use of a thermal index for cranial bone (tic) value of 3.03 and 3.16 during two early pregnancy ultrasounds".The letter stated that the patient had undergone two early pregnancy ultrasounds, performed on (b)(6) 2025 and (b)(6) 2025 at the site using the acuson sequoia system with a thermal index for cranial bone (tic) value of 3.03 and 3.16, respectively.Then on (b)(6) 2025, the patient was admitted to the emergency department at (b)(6) hospital due to brown discharge.An ultrasound was performed at the emergency room, and it was found that the baby had no heartbeat, and its growth corresponded to 8 weeks and 3/4 days.The patient further added that 2nd ultrasound on (b)(6) 2025 with (b)(6) had shown a strong heartbeat of 130bpm with 8 weeks 4 days growth which confirms that the baby died in the hours following the ultrasound.The patient states that during both her ultrasound scans at (b)(6) were performed at thermal index for cranial bone (tic) value of 3.03 and 3.16.Per the letter, "according to internationally accepted guidelines, ti and mi values during early pregnancy should be kept below 1.0, preferably under 0.7 - particularly in the first trimester due to the increased sensitivity of developing fetal tissues to thermal effects (source: aium.Org: prudent use and safety of diagnostic ultrasound in pregnancy)." the patient states that there was no advise provided related to the elevated thermal or mechanical output or its potential implications, nor was informed about consent obtained for this level of exposure by the customer at (b)(6).
 
Additional Manufacturer Narrative
A review of the aium guidelines (source: aium.Org: prudent use and safety of diagnostic ultrasound in pregnancy) for early ob scans (<10 weeks from lmp) was done and the recommendation is to monitor tis (thermal index for soft tissues) values.The asum, isuog guidelines for usage of ultrasound devices for first trimester imaging states "when performing doppler ultrasound, the displayed thermal index (ti) should be less than or equal to 1.0 and exposure time should be kept as short as possible (usually no longer than 5-10 min)." tic (thermal index for cranial bone) values are not relevant for early ob scans, as tic is only for skull (cranial) imaging or similar exams, with wide, thick bone immediately below the skin.In early pregnancy, that thick surface bone is absent in the fetus.Review of the patient images from on (b)(6) 2025 found that the relevant thermal index for this exam is tis.In the first scan (on (b)(6) 2025) tis was below 0.7 and was never above 1.0 for more than one minute.In the second scan (on (b)(6) 2025), tis was always below 0.7.There was no deviation from the standard of care from the asum guidelines.In this case, the customer preset on the system was set to display the tic values during the scans.The system displayed tic value >3 as the thermal index for cranial bone is calculated as if thick surface bone is present.The system calculation is not aware whether such a bone is present or not during this exam.When the users know that such bone is not present, such as early pregnancy cases (<10 weeks), then the users know that value is not applicable.Thus,the output levels used in the scans from the customer using the acuson sequoia system are within the aium/asum guidelines for power.Therefore, it is unlikely that the device malfunction caused or contributed to the death.Reference: (b)(4).

Brand Name
ACUSON SEQUOIA
Common Device Name
ULTRASOUND DEVICE
Manufacturer (Section D)
SIEMENS HEALTHINEERS
22010 south east 51st street
issaquah WA 98029
Manufacturer (Section G)
SIEMENS HEALTHINEERS
22010 south east 51st street
issaquah WA 98029
Manufacturer Contact
pragya jai kumar
22010 south east 51st street
issaquah, WA 98029
MDR Report Key22216253
Report Number3023245-2025-00051
Device Sequence Number8262083
Product Code IYN
UDI-Device Identifier04056869173566
UDI-Public(01)04056869173566
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number11148775
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/16/2025
Supplement Report FDA Received Date08/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient SexUnknown